Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2001, 9:30 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 14, 2001, 9:30 PM MDT (03:30 UTC)
- Expired
- Aug 14, 2001, 10:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 176 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
367
WUUS55 KSLC 150331
SVRSLC
UTC017-025-037-150400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MDT TUE AUG 14 2001
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GARFIELD COUNTY IN UTAH
EXTREME NORTHEASTERN KANE COUNTY IN UTAH
EXTREME SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 1000 PM MDT
* AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHEASTERN GARFIELD COUNTY...OR ABOUT 37
MILES EAST OF ESCALANTE...MOVING SOUTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHEASTERN KANE COUNTY AT 940 PM MDT
OVER RURAL WESTERN SAN JUAN COUNTY AT 1000 PM MDT
LARGE HAIL...INTENSE RAIN AND STRONG WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
LAT...LON 3768 11078 3764 11109 3732 11100 3726 11081
3737 11073What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:20 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 14, 9:20 PM MDT, 10 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 920 PM MDT TUE AUG 14 2001 SYNOPSIS...HIGH PRESSURE AND A GENERALLY DRY AIRMASS WILL BE OVER THE REGION WEDNESDAY AND THURSDAY. DISCUSSION...AN AREA OF THUNDERSTORMS IS APPROACHING THE LAKE POWELL AREA AT THIS TIME. CONVECTION HAS ENDED OVER MOST OF THE FORECAST AREA...ALTHOUGH THE THREAT OF AN ISOLATED THUNDERSTORM CONTINUES OVER THE NORTHWEST DESERTS DUE TO A WEAK SHORTWAVE APPROACHING THE AREA. THE AIRMASS HAS DRIED SIGNIFICANTLY OVER MOST OF WESTERN UTAH. THE PW VALUE AT SLC DROPPED FROM OVER AN INCH THIS MORNING TO NEARLY ONE-HALF INCH THIS EVENING. IT CERTAINLY TURNED INTO AN ACTIVE EVENING ACROSS SOUTH CENTRAL UTAH...AND WE WILL CONTINUE TO CLOSELY MONITOR THOSE STORMS APPROACHING LAKE POWELL. SLC 11-0 CDC 11-0 DAR .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:00 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 90 min |
| Aug 14, 7:30 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 90 min |
| Aug 14, 8:03 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 27 min |
| Aug 14, 8:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 30 min |
| Aug 14, 10:00 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 30 min |
| Aug 15, 5:09 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.